California, 2006

High Wind in California, February 27, 2006

February 27, 2006 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Feb 27, 10:00 AM PST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 27, 10:00 AM PST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1000 AM PST MON FEB 27 2006

.UPDATE...
RAIN...HEAVY AT TIMES...CONTINUES ACROSS THE SIERRA AND ITS LEE.
ABUNDANT MOISTURE STILL POISED UPSTREAM TO SLAM INTO THE CWA THIS
AFTERNOON THROUGH TUESDAY MORNING...WITH SATELLITE PW VALUES OF
1.25-1.50 INCHES PUMPING ONSHORE INTO CALIFORNIA. CONVERTED FLOOD
WATCHES TO WARNINGS FOR THE CARSON RIVER AND THE TRUCKEE AT VISTA.
WARNING ALSO CONTINUES FOR THE SUSAN RIVER. THE TRUCKEE AT RENO IS
STILL EXPECTED TO STAY BELOW FLOOD STAGE...BUT IS BEING MONITORED
VERY CLOSELY. COLD FRONT SLAMS INTO EASTERN CALIFORNIA AND WESTERN
NEVADA LATE TONIGHT/EARLY TUESDAY MORNING...BRINGING SNOW AND STRONG
WINDS. FORECAST CHALLENGE FOR THIS AFTERNOON WILL CONTINUE TO BE
HYDRO ISSUES AS WELL AS SNOW & WIND HEADLINES FOR TUESDAY MORNING. SHULZ

.PREVIOUS DISCUSSION FROM 520 AM PST...
PER AMSU SATELLITE IMAGERY...POWERFUL TROUGH CURRENTLY NEAR 35N/140W
IS BEGINNING TO SCOOP UP TROPICAL MOISTURE WITH PRECIPITABLE WATERS
NEAR 1.80 INCHES FROM WEST OF BAJA CALIFORNIA. THE TROUGH WILL SEND
THE HIGH PWAT MOISTURE STREAMING NORTHWARD AND SLAM IT INTO THE
SIERRA AND WESTERN NEVADA BY THIS AFTERNOON. GFS (WHICH HAS A GREAT
HANDLE ON THE PWAT TAP) MODEL SOUNDINGS INDICATE NEAR .60 INCHES OF
PRECIP WATER FOR RENO AT 00Z TUE...QUITE HIGH FOR THIS TIME OF YEAR.
SEE THE HYDROLOGICAL DISCUSSION BELOW FOR MORE ON THE RAINFALL AND
FLOODING POTENTIAL.

A STRONG COLD FRONT WILL DRIVE THROUGH THE REGION TUESDAY MORNING...
WITH SNOW LEVELS FALLING TO THE LOWER VALLEY FLOORS OF FAR WESTERN
NEVADA AND NORTHEAST CALIFORNIA IN THE MORNING. WITH A -30C CORE AT
500 MB...DEEP MOISTURE...AND A 130-150 KT JET PRESSING INTO CENTRAL
NEVADA TO ENHANCE VERTICAL MOTION...A FEW QUICK INCHES OF SNOW ARE
POSSIBLE IN THE LOWER VALLEYS OF FAR WESTERN NEVADA AND EASTERN
CALIFORNIA IN HEAVY BURSTS OF SNOW FROM MID MORNING INTO EARLY
AFTERNOON TUESDAY. FOR THE SIERRA...6+ INCHES OF SNOW ARE POSSIBLE
FOR THE LAKE TAHOE BASIN WITH INSTABILITY SHOWERS AND OROGRAPHIC
FLOW CONTINUING ALL DAY TUESDAY. SNOW ADVISORIES WILL PROBABLY BE
NEEDED FOR TUESDAY...BUT WITH ALL THE PRODUCTS CURRENTLY OUT AND THE
FACT THAT THE EVENT IS 24-36 HOURS AWAY...WE WILL HOLD OFF A LITTLE
LONGER IN ORDER TO FOCUS ON THE MORE IMMEDIATE FLOOD THREAT.

EXCEPT FOR WESTERN LASSEN COUNTY SOUTH INTO LAKE TAHOE WHERE
CONTINUED LIGHT SNOW SHOWERS WILL BE POSSIBLE...TUESDAY NIGHT
THROUGH WEDNESDAY EVENING WILL BE A BREAK BEFORE THE NEXT SYSTEM
OVER THE BERING SEA DIVES SOUTH ALONG THE PACIFIC NORTHWEST COAST.
SNOW WILL INCREASE IN INTENSITY FROM TAHOE NORTH LATE WEDNESDAY
NIGHT AS THE SYSTEMS COLD FRONT NEARS THE CALIFORNIA AND NEVADA
BORDER. SNYDER

.LONG TERM...THURSDAY THROUGH SUNDAY...
STRONG COLD UPPER LOW STILL ON TRACK TO BRING POTENTIALLY HEAVY
SNOWFALL TO THE SIERRA AND ADJACENT VALLEYS OF NERN CA-WRN NV FOR
THURS-FRI. MODEL QPF ALONE ON THE LEE SIDE VALLEYS WOULD YIELD ABOUT
6 INCHES OF SNOW DURING THE NIGHT AND MORNING PERIODS WHEN SNOW IS
MORE CAPABLE OF ACCUMULATING. WHEN DYNAMICS AND POSSIBLE LAKE
ENHANCEMENT ARE FACTORED IN...SOME AREAS WITHIN THE RENO AND CARSON
VALLEY REGIONS MAY RECEIVE A FOOT OF SNOW FROM THIS STORM. IN THE
SIERRA AND AT LAKE LEVEL WHERE SNOW WILL ACCUMULATE BETTER IN THE
DAYTIME PERIODS...STORM TOTALS FROM LATE WED NIGHT THROUGH FRI
EVENING COULD EASILY EXCEED TWO FEET. THE 06Z GFS AND SOME OF THE
00Z GFS ENSEMBLE MEMBERS SEND IN AN EXTRA SHORTWAVE FRI AFTN-EVE.
THE PREVIOUS SHIFT ALREADY BOLSTERED POPS UP TO LIKELY IN ALL ZONES
FRIDAY WHICH WILL BE MAINTAINED WITH THIS FORECAST...AND SUBSEQUENT
SHIFTS MAY NEED TO INCREASE POPS FRI NIGHT IF THIS WETTER TREND
CONTINUES.

SHORTWAVE RIDGE BUILDS INTO THE REGION FOR THIS WEEKEND WITH TEMPS
LIKELY REMAINING WELL BELOW MOS GUIDANCE DUE TO EXPECTED WIDESPREAD
SNOW COVER. NEXT TROF APPROACHES THE WEST COAST BY LATE SUNDAY BUT
LATEST GFS AND ENSEMBLE DATA IS TRENDING ON KEEPING THIS TROF
FARTHER OFF THE COAST. THE CANADIAN AND ECMWF BRING THIS SYSTEM
CLOSER TO THE WEST COAST BUT THE STRONG GFS ENSEMBLE CONSENSUS
FAVORS KEEPING THE REGION DRY THRU SUNDAY WITH HIGH CLOUDS SPREADING
IN FROM THE SOUTHWEST. MJD

&&

.AVIATION...
WIDESPREAD MVFR CONDITIONS IN THE SIERRA AND ALONG TWEB ROUTE 376 IN
NORTHEAST CALIFORNIA AS BAND OF TROPICAL MOISTURE/MODERATE RAIN
INCREASES THROUGH 18Z AND CONTINUES INTO TUESDAY MORNING. SNOW
LEVELS EXPECTED TO REMAIN ABOVE TAF SITE LOCATIONS DURING MOST OF
THIS PERIOD WITH A CHANGEOVER TO SNOW/PERIOD OF IFR CONDITIONS
DEVELOPING AFTER 12Z TUESDAY MORNING. HOHMANN
&&

.HYDROLOGY...
MODELS HAVE SLOWED EASTWARD MOVEMENT OF UPPER TROUGH A LITTLE AND
NOW HANG FRONT ACROSS AREA A FEW HOURS LONGER TUESDAY MORNING. AS A
RESULT MODEL QPF INCLUDING BOTH THE 27/00Z ETA/GFS SHOW JUST UNDER 2
INCHES AT RENO WHILE MAINTAINING PREVIOUS FORECAST AMOUNTS IN THE
FOOTHILLS AND SIERRA. DRY SLOT REMAINS TO OUR WEST THROUGH EARLY
TUESDAY MORNING AND NOW COMES INTO THE GREAT BASIN FURTHER SOUTH AND
OVER SOUTHERN NEVADA. THIS TREND WILL HAVE TO BE WATCHED VERY
CLOSELY AS AN ADDITIONAL HALF INCH OF QPF AT THE VALLEY FLOORS WOULD
EXACERBATE RUNOFF FROM UPPER ELEVATIONS. SNOW LEVELS NEAR 8000 FEET
WITH HEAVY PRECIPITATION (OVER 5 INCHES AT THE HIGHER ELEVATIONS)
WILL ALREADY BE ALLOWING FOR HEAVY RUNOFF FROM THE SURROUNDING
FOOTHILLS AND MOUNTAIN RIVER BASINS. QPF WAS LEFT AS IS FROM
PREVIOUS FORECAST. SMALL CREEK AND STREAM FLOODING IS LIKELY AND
CURRENT PROJECTIONS BRING SEVERAL FORECAST POINTS ON THE MAINSTEM
RIVERS TO NEAR OR JUST ABOVE THEIR FLOOD STAGES TUESDAY. CONFIDENCE
CONTINUES TO INCREASE IN CURRENT RIVER FORECAST PROJECTIONS. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FLOOD WATCH MONDAY MORNING THROUGH WEDNESDAY MORNING FOR
     NV002-003.
     FLOOD WARNING FOR THE CARSON RIVER THROUGH TUESDAY MORNING.
     FLOOD WARNING FOR THE TRUCKEE RIVER AT VISTA THROUGH TUESDAY
     AFTERNOON.

CA...FLOOD WATCH MONDAY MORNING THROUGH WEDNESDAY MORNING
     FOR CAZ071>073.
     FLOOD WARNING FOR SUSAN RIVER UNTIL 4 PM PST TUESDAY.

&&
Hazardous weather outlook, Feb 27, 6:00 AM PST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
600 AM PST MON FEB 27 2006

CAZ070>073-NVZ001>005-281500-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
600 AM PST MON FEB 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY

A FLOOD WARNING REMAINS IN EFFECT FOR THE SUSAN RIVER FROM 10 PM
TONIGHT THROUGH 4 PM TUESDAY. MINOR TO MODERATE FLOODING IS FORECAST
AS MODERATE TO HEAVY RAINFALL WITH HIGH SNOW LEVELS WILL CONTINUE TO
AFFECT THE REGION THROUGH TUESDAY. SEE THE LATEST FLOOD WARNING
STATEMENT/ WGUS85 KREV FLSREV/ FOR ADDITIONAL DETAILS.

A FLOOD WATCH IS IN EFFECT FROM THIS MORNING THROUGH WEDNESDAY MORNING FOR
EASTERN CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN
NEVADA INCLUDING THE GREATER RENO AND CARSON CITY AREAS. SEE THE
LATEST FLOOD WATCH STATEMENT/ WGUS65 KREV FFAREV/ FOR ADDITIONAL
DETAILS.

FOR CURRENT HYDROLOGIC STATEMENTS CONCERNING THE TRUCKEE AND CARSON
RIVERS PLEASE SEE THE LATEST STATEMENT /FGUS85 KREV RVSREV/ FOR
ADDITIONAL INFORMATION.

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM THIS MORNING FOR
NORTHEASTERN CALIFORNIA AND PARTS OF WESTERN NEVADA. SEE THE LATEST
WEATHER MESSAGE / WWUS75 KREV NPWREV/ FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

A FLOOD WARNING REMAINS IN EFFECT FOR THE SUSAN RIVER THROUGH 4 PM
TUESDAY. SEE THE LATEST FLOOD WARNING STATEMENT /WGUS85 KREV FLSREV/
FOR ADDITIONAL DETAILS.

A FLOOD WATCH WILL CONTINUE TO BE IN EFFECT THROUGH WEDNESDAY MORNING FOR
EASTERN CALIFORNIA INCLUDING THE SIERRA...AND PORTIONS OF WESTERN
NEVADA. SEE THE LATEST FLOOD WATCH STATEMENT /WGUS65 KREV FFAREV/
FOR ADDITIONAL DETAILS.

IN ADDITION TO THE POTENTIAL FOR FLOODING...GUSTY WINDS AND HEAVY
MOUNTAIN SNOW ARE EXPECTED TO CONTINUE THROUGH MONDAY NIGHT...WITH
RAIN CHANGING TO SNOW IN THE VALLEYS BY EARLY TUESDAY MORNING.
ANOTHER COLDER STORM WILL BRING MORE SNOW TO ALL ELEVATIONS FROM
THURSDAY THROUGH FRIDAY. SEE THE LATEST SPECIAL WEATHER STATEMENT
/WWUS85 KREV SPSREV/ FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY THROUGH TUESDAY TO RELAY
REPORTS OF FLOODING OR HEAVY PRECIPITATION TO THE NATIONAL WEATHER
SERVICE.

SMM

In the hours before

Local storm report, Feb 27, 7:31 AM PST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
731 AM PST MON FEB 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     NON-TSTM WND GST 15 SSW RENO             39.34N 119.93W
02/27/2006  M71 MPH          WASHOE             NV   MESONET

            GALENA RAWS SENSOR. PEAK GUST BETWEEN 2 AND 4 AM. GUSTS
            AT OR ABOVE 60 MPH BETWEEN 2 AND 4 AM.

0257 AM     NON-TSTM WND GST 5 WSW GARDNERVILLE      38.92N 119.83W
02/27/2006  M60 MPH          DOUGLAS            NV   TRAINED SPOTTER

0338 AM     NON-TSTM WND GST RENO                    39.54N 119.82W
02/27/2006  M58 MPH          WASHOE             NV   OFFICIAL NWS OBS

            RENO-TAHOE INTERNATIONAL AIRPORT

&&

SMCGUIRE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, E Nevada/E Placer/E El Dorado/Ne Alpine

When
February 27, 11:10 AM PST
Where
E Nevada/E Placer/E El Dorado/Ne Alpine forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.935, -120.458 (the zone’s center; the record gives no point)

A 56 kt (64 mph) wind gust recorded by the wind sensor at the Truckee airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489956.